I had a consultation with my fabulous neurologist last month and we got round to discussing meds.
When the bullying started at work, I began a low-ish dose of anti-depressants (Citalopram) and they helped a lot. They got me through everything, including the legal case that followed and coming to terms with my diagnosis.
Two years down the line, I wanted to come off them as life is much, much better now, brilliant in fact, but was worried about how I’d feel. Would the pity-parties-for-one return with a vengeance? Would my Wotsit consumption multiply?
At the same time, the nerve pain in my legs and feet has increased and we discussed upping my Pregabalin dose. Luckily, Pregabalin can also be used for anxiety, so coming off the Citalopram could be a lot easier.
I then saw my GP who recommended decreasing the Citalopram gradually, i.e. moving to alternate days before cutting out completely. Sounded good?
Well, after a week I felt like death warmed up; inexplicably unmotivated, fed up, grumpy. I got worried.
Guess what? MS cog fog strikes again – I have a meds box I fill every week as I can’t be doing with faffing about with packets of pills every day. I diligently cut down the dose and popped one in the box every other day, completely forgetting I took two a day. So I basically reduced my dose by 75% overnight.
Anyway, I started the increased of Pregabalin yesterday and I don’t know if it’s psychological, but already the nerve pain has dropped dramatically. It is bliss. Unfortunately, they also made me float away quite alarmingly and lose track of where my feet where.
I went on a shopping trip with my mum. We wandered around, chatting, catching up until she said,
‘You ok dear? You seem a bit, um, odd. You’re walking funny.’
‘I’m floating! Floating. Feels kind of nice. Whoops. I meant to bump into that flower display you know. And the loo-roll pyramid.’
‘Quick, take my arm, there’s a small child in your way and you’re stumbling all over the place.’
The toddler, who was splayed on the floor, crying and drumming his feet was saved by my mum’s speedy actions. I waved at him and smiled, recalling The Teenager doing the exact same thing not so long ago.
When I got home with my shopping (a framed black-and-white picture of some empty park benches, a couple of books, a bowl and a fridge magnet), I gently bobbed on to the sofa and nodded off.
Cutting out the Citalopram is like severing the final link to a horrendous 2012 – it feels empowering. As for the floaty feeling, it’s still with me, but I’m sure it’ll settle down in the next couple of days, but for now, it’s a cushion, and it’s rather nice.
Keep meaning to ask, how goes Paleo? Wishing you a speedy drug realignment. I am in a bit of a happy glow today . After a week of my legs going on strike (and me fearing that progression had taken a depressing leap), they come back to life. Coincided with a lovely day trip over the border to the Netherlands and a joyful raid on the Marks and Spencer Foodhall in The Hague . My fridge is packed with wonderful stuff, my kids have a new stash of assorted Percy pigs, my daughter spent the last of her xmas money on a years worth of clothes in Primark and…. and… and. MY LEGS ARE BACK! AND… The kids go back to school tomorrow!!!!!
Paleo is trucking along but probably not quite as great as I wanted. Too many temptations in work!! But my diet’s a lot better than before 🙂
So glad to hear about your symptoms getting better!!
An M&S food raid is always good news too, especially the Percy Pigs. My boss is addicted to them, lol.
When I get the nerve pains in my legs I go see my chiropractor … making the adjustments allows flow of energy and chi throughout the body … I try to stay away from the drugs … they tend to help one issue and cause another….. the floating feeling I usually refer to it as walking on marshmallows then I get hungry and make smores Enjoy !!!!
I see a chiropractor – have done for 15 years 🙂
It’d be nice not to be on the Pregabalin, but honestly, the nerve pain at one time went from my feet up to my waist, making it incredibly difficult to walk, so it’s a necessary evil. Now, the pain stay around from my feet to ankles, just about bearable!
My doctor was worried about coming off the Citalopram as lots of us MSers have ‘anxiety’ not because we’re depressed but because of the MS activity in our brain, which is what I was concerned about too. But so far so good!!
Neuropathic foot pain is wretched! I sincerely hope you do ok on the increased Lyrica. I actually made a parody of Lyrica called “Lugubria.” It not only made me be in a fog, but did nothing for my pain. The over-the-counter Alpha Lipoic Acid supplement I take actually did more for me! But everyone is different–I seem to have more problems with meds. I really do hope you get some relief without feeling like you are existing in an alternate universe for much of the day!
And I feel for you with the antidepressant withdrawal. No fun. Good luck with that.
Thank you! Still felt a bit odd in work today, but it’s getting better.
As for the citalopram, think that’s completely out my system now and no real change now. Just glad to be off it! Actually forgot I had been on it for so long!